Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Is atrial fibrillation related to chronic intermittent tingling or numbness of hands?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I have atrial fibrillatin, and experience chronic intermittent tingling and/or numbness in my hands, particularly the left. Are these related?
Posted Tue, 1 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Deepak Anvekar 43 minutes later

The symptoms of - "chronic intermittent tingling and/or numbness in hands" could be signs of peripheral neuropathy. Peripheral neuropathy refers to a condition that results from damage to the peripheral nervous system—the nerves that connect the brain and spinal cord to the rest of the body. Symptoms of peripheral neuropathy usually begin with numbness or tingling in the hands and feet, followed by more severe complications.

Atrial fibrillation is not a direct cause of peripheral neuropathy.
Most cases of atrial fibrillation are secondary to other medical problems, including coronary artery disease, hyperthyroidism (an overactive thyroid gland), chronic lung disease , long term hypertension, etc.

Long term complications, due to the above conditions, can be associated with reduced blood flow to the nerves and its supporting structures, resulting in signs of peripheral neuropathy.

In addition, some of the medications you are on, could also be the cause of your symptoms-
1. peripheral neuropathy is a uncommon side effect seen due to long term use of statins (Lipitor) and
2. Propafenone can occasionally cause - numbness of an arm or leg; one-sided weakness, muscle weakness

You might consult with your treating doctor, and express your concerns, and he might be able to examine you and then determine the exact course of action.

I hope this helps.

I shall be available to answer any follow up queries .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor